Alert archive / Pennsylvania / Flash Flood Warnings in 2001

Flash Flood Warning 23, NWS State College, PA

June 22, 2001Lancaster County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jun 22, 2001, 6:11 PM EDT for Lancaster County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2001, 6:11 PM EDT (22:11 UTC)
Expired
Jun 22, 2001, 9:15 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Whole counties

County Lancaster County, PA

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 10.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2001-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 578 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2001-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
578 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 222213
FFWCTP
PAC071-230115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
611 PM EDT FRI JUN 22 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LANCASTER COUNTY IN PENNSYLVANIA

* UNTIL 915 PM EDT.

* AT 604 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
NEARLY STATIONARY THUNDERSTORM WITH TORRENTIAL RAINFALL OVER EASTERN 
LANCASTER COUNTY...NEAR GAP AND WHITE HORSE.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING IN AND 
AROUND THE TOWN OF GAP UP THROUGH WHITE HORSE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

LAT...LON 4002 7617 3987 7602 4004 7588 4018 7593

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 12:40 PM EDT, 5 hours 31 minutes earlier.

Area forecast discussion, Jun 22, 12:40 PM EDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1240 PM EDT FRI JUN 22 2001

RADAR LIT UP AND SHEAR ENVIRONMENT IN LWR SUSQ HAS ALREADY HELPED A
FEW STORMS GROW TO BE MARGINALLY SVR. DWPTS IN THE 50S NOW MAKING
THEIR WAY INTO PA FM WEST AND FINE-LINE ON WESTERN EDGE OF RDR
ECHOES PROBABLY DENOTES THE COLD FRONT.

TROUBLE LIES TO THE SW...WHERE IR AND REGIONAL RDRS SHOW A
DEVELOPING WAVE RIDING POLEWARD ALONG THE CD FNT. NEAR TERM GUID NOW
ALL AGREE THAT THIS WILL SERVE TO ENHANCE RAFL/FF POTENTIAL...ESP
ACROSS THE EASTERN 1/2 OF FA - NOT JUST THRU THE NIGHT...BUT ALSO
FOR MUCH OF SATURDAY AS WELL. AM CONSIDERING EXTENDING FFA FOR ERN
PORTION OF CWA INTO SATURDAY EVE. OTHERWISE...WL INCLUDE TIMING TO
CUT OFF SHRA IN WEST AFTER MIDNIGHT...AND LINGER THRU OR EVEN JUST
AFT NOONTIME IN CENTRAL COS. ERN PA...TIMING UNNECESSARY FOR
SAT...AS IT LOOKS LIKE AN ALL DAY LIKLIHOOD. SUNDAY DRIER THAN OTHER
DAYS.

XTNDD: MED RANGE GUIDANCE CONTINUES TO GO WITH CUT-OFF LOW UNDER
OTHERWISE WIDE/FLAT RIDGE AT 5H. TREND LAST TWO DAYS HAS BEEN TO
PUSH THE CUTOFF TO THE SOUTHWEST. CURR FCST IS HEADED THIS
WAY...WITH CHC SHRA EVERY DAY AND SLIGHTLY COOLER THAN NORMAL TEMPS.
A FURTHER RETROGRESSION WWD WOULD HAVE THE EFFECT OF ALLOWING US TO
GET WARMER/MILDER THAN CURR FCST...BUT KEEP THE CHC OF PCPN GOING.

.CTP...FLASH FLOOD WATCH...TONIGHT...ALL BUT FAR WESTERN COUNTIES.

DANGELO

In the hours before

Special weather statement, Jun 22, 3:05 PM EDT, 3 hours 6 minutes before
PAZ028-036-050>053-056>059-063>066-222300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
305 PM EDT FRI JUN 22 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

LEBANON...MONTOUR...NORTHUMBERLAND...JUNIATA...PERRY...FRANKLIN...
DAUPHIN...LANCASTER...CUMBERLAND...ADAMS...SCHUYLKILL...YORK...
COLUMBIA AND SNYDER.

LOCALLY SEVERE THUNDERSTORMS ARE OCCURRING OVER THE LOWER AND MIDDLE
SUSQUEHANNA VALLEY. AS A COLD FRONT APPROACHES FROM THE WEST THIS
EVENING...ADDITIONAL DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS
ARE LIKELY. THESE STORMS ALSO HAVE THE HISTORY OF TORRENTIAL
DOWNPOURS.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING
WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

ROGOWSKI/LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:12 PM EDTSevere Thunderstorm WarningCTPClinton63 min
Jun 21, 10:16 PM EDTFlash Flood WarningCTPFranklin3 hr
Jun 21, 10:32 PM EDTSevere Thunderstorm WarningCTPElk58 min
Jun 21, 10:34 PM EDTSevere Thunderstorm WarningCTPClearfield71 min
Jun 21, 10:44 PM EDTFlash Flood WarningCTPClearfield4 hr
Jun 21, 10:47 PM EDTSevere Thunderstorm WarningCTPMcKean58 min
Jun 21, 10:52 PM EDTFlash Flood WarningCTPWarren113 min
Jun 21, 11:25 PM EDTSevere Thunderstorm WarningCTPCameron65 min
Jun 22, 1:09 AM EDTFlash Flood WarningCTPFranklin66 min
Jun 22, 2:36 AM EDTFlash Flood WarningCTPNorthumberland114 min
Jun 22, 3:09 AM EDTSevere Thunderstorm WarningCTPColumbia, Montour36 min
Jun 22, 11:30 AM EDTSevere Thunderstorm WarningCTPYork60 min
Jun 22, 1:42 PM EDTFlash Flood WarningCTPYork3 hr
Jun 22, 4:05 PM EDTSevere Thunderstorm WarningCTPLancaster25 min
Jun 22, 4:30 PM EDTFlash Flood WarningCTPDauphin, York3 hr
Jun 22, 4:41 PM EDTSevere Thunderstorm WarningCTPYork49 min
Jun 22, 5:18 PM EDTSevere Thunderstorm WarningCTPLancaster27 min
Jun 22, 5:23 PM EDTTornado WarningCTPLancaster37 min
Jun 22, 5:41 PM EDTSevere Thunderstorm WarningCTPHuntingdon64 min
Jun 22, 5:57 PM EDTTornado WarningCTPLancaster33 min
Jun 22, 7:30 PM EDTFlash Flood WarningCTPYork6 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.